Florida, 2012

Drought in Florida, January 17 to 31, 2012

January 17 to 31, 2012 · NWS TAE · 4 events in 4 counties and zones

D2 drought conditions (severe) expanded southward to the counties listed on January 17th and continued into February.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

D2 drought conditions (severe) expanded southward to the counties listed on January 17th and continued into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 16, 9:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 16, 9:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 PM EST Mon Jan 16 2012

.DISCUSSION...
The 00 UTC regional surface analysis showed a weak, quasi-
stationary front from the FL Panhandle northwestward, separating dry
continental air to its east from a gradually-moistening airmass to
the west. This front has shifted slightly northward over the past
several hours, resulting in a slight decrease in wind speeds over
our Gulf coastal waters. The latest high-resolution model
consensus keeps most of the fog west of this front (and just west
of our forecast area). We expect fair weather and mild
temperatures overnight, with lows in the mid 40s inland and lower-
mid 50s at the beaches.

&&

.AVIATION...
VFR conditions will prevail this evening into the overnight hours
as mid and high level cloudiness progressively overspreads the
region. Model guidance continues to indicate increasing low level
return flow will lead to the development of MVFR cigs at ECP/DHN
in the 09z to 12z timeframe and spreading eastward throughout the
day. Any ceilings will gradually lift throughout the day with VFR
conditions expected at all terminals in the 18z to 20z timeframe.
Any precipitation from the approaching frontal boundary will occur
after 00z Wed.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Aviation...Godsey
Rest of discussion...Fournier
Hazardous weather outlook, Jan 16, 9:45 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EST MON JAN 16 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-180245-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
945 PM EST MON JAN 16 2012 /845 PM CST MON JAN 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK COLD FRONT
WILL CROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY WITH A ROUND OF
SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS. CONDITIONS WITH THIS
FRONTAL PASSAGE DO NOT APPEAR TO SUPPORT A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Liberty

When
January 17, 12:00 AM EST to January 31, 11:59 PM EST
Where
Liberty forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
January 17, 12:00 AM EST to January 31, 11:59 PM EST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Drought, Coastal Gulf

When
January 17, 12:00 AM EST to January 31, 11:59 PM EST
Where
Coastal Gulf forecast zone
Reported by
Official NWS Observations
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Drought, Coastal Wakulla

When
January 17, 12:00 AM EST to January 31, 11:59 PM EST
Where
Coastal Wakulla forecast zone
Reported by
Official NWS Observations
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355851, 355852, 355853, 355854.